Alert archive / South Dakota / Wind Advisories in 2023

Wind Advisory 10, NWS Sioux Falls, SD

October 11, 202323 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at Oct 11, 2023, 3:38 PM CDT for 23 counties in South Dakota. It took effect at Oct 12, 2023, 10:00 AM CDT. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Oct 11, 2023, 3:38 PM CDT (20:38 UTC)
In effect from
Oct 12, 2023, 10:00 AM CDT
Expired
Oct 13, 2023, 2:49 PM CDT
In force
29 hr
Issued by
NWS Sioux Falls, SD
All 23 counties

Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 83 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

587 
WWUS73 KFSD 112038
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
338 PM CDT Wed Oct 11 2023

SDZ038>040-050-052>070-120615-
/O.NEW.KFSD.WI.Y.0010.231012T1500Z-231014T0000Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Brookings, Gregory, Burke, Wessington Springs, Alpena, 
Woonsocket, Howard, Madison, Orland, Flandreau, Chamberlain, 
Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, 
Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, 
Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, 
Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, 
Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, 
Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton,
and Vermillion
338 PM CDT Wed Oct 11 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THURSDAY TO 7 PM CDT
FRIDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...From 10 AM Thursday to 7 PM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
8 follow-up statements
951 
WWUS73 KFSD 120215
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
915 PM CDT Wed Oct 11 2023

SDZ038>040-050-052>070-121200-
/O.CON.KFSD.WI.Y.0010.231012T1500Z-231014T0000Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Brookings, Gregory, Burke, Wessington Springs, Alpena, 
Woonsocket, Howard, Madison, Orland, Flandreau, Chamberlain, 
Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, 
Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, 
Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, 
Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, 
Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, 
Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton,
and Vermillion
915 PM CDT Wed Oct 11 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THURSDAY TO 7 PM
CDT FRIDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...From 10 AM Thursday to 7 PM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
579 
WWUS73 KFSD 120813
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
313 AM CDT Thu Oct 12 2023

SDZ038>040-050-052>070-121800-
/O.CON.KFSD.WI.Y.0010.231012T1500Z-231014T0000Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Brookings, Gregory, Burke, Wessington Springs, Alpena, 
Woonsocket, Howard, Madison, Orland, Flandreau, Chamberlain, 
Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, 
Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, 
Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, 
Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, 
Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, 
Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton,
and Vermillion
313 AM CDT Thu Oct 12 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM CDT FRIDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...From 10 AM Thursday to 7 PM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
508 
WWUS73 KFSD 121520
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1020 AM CDT Thu Oct 12 2023

SDZ038>040-050-052>070-122330-
/O.CON.KFSD.WI.Y.0010.000000T0000Z-231014T0000Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Brookings, Gregory, Burke, Wessington Springs, Alpena, 
Woonsocket, Howard, Madison, Orland, Flandreau, Chamberlain, 
Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, 
Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, 
Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, 
Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, 
Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, 
Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton,
and Vermillion
1020 AM CDT Thu Oct 12 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT FRIDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 7 PM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
827 
WWUS73 KFSD 122119
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
419 PM CDT Thu Oct 12 2023

SDZ038>040-050-052>070-130630-
/O.CON.KFSD.WI.Y.0010.000000T0000Z-231014T0000Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Brookings, Gregory, Burke, Wessington Springs, Alpena, 
Woonsocket, Howard, Madison, Orland, Flandreau, Chamberlain, 
Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, 
Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, 
Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, 
Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, 
Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, 
Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton,
and Vermillion
419 PM CDT Thu Oct 12 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT FRIDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 7 PM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
962 
WWUS73 KFSD 130213
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
913 PM CDT Thu Oct 12 2023

SDZ038>040-050-052>070-131200-
/O.CON.KFSD.WI.Y.0010.000000T0000Z-231014T0000Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Brookings, Gregory, Burke, Wessington Springs, Alpena, 
Woonsocket, Howard, Madison, Orland, Flandreau, Chamberlain, 
Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, 
Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, 
Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, 
Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, 
Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, 
Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton,
and Vermillion
913 PM CDT Thu Oct 12 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT FRIDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 7 PM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
369 
WWUS73 KFSD 130905
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
405 AM CDT Fri Oct 13 2023

SDZ038>040-050-052>070-131715-
/O.CON.KFSD.WI.Y.0010.000000T0000Z-231014T0000Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Brookings, Gregory, Burke, Wessington Springs, Alpena, 
Woonsocket, Howard, Madison, Orland, Flandreau, Chamberlain, 
Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, 
Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, 
Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, 
Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, 
Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, 
Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton,
and Vermillion
405 AM CDT Fri Oct 13 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
801 
WWUS73 KFSD 131637
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1137 AM CDT Fri Oct 13 2023

SDZ038>040-050-052>070-140000-
/O.CON.KFSD.WI.Y.0010.000000T0000Z-231014T0000Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Brookings, Gregory, Burke, Wessington Springs, Alpena, 
Woonsocket, Howard, Madison, Orland, Flandreau, Chamberlain, 
Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, 
Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, 
Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, 
Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, 
Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, 
Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton,
and Vermillion
1137 AM CDT Fri Oct 13 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...North winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
618 
WWUS73 KFSD 131949
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
249 PM CDT Fri Oct 13 2023

SDZ038>040-050-052>070-132100-
/O.CAN.KFSD.WI.Y.0010.000000T0000Z-231014T0000Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Brookings, Gregory, Burke, Wessington Springs, Alpena, 
Woonsocket, Howard, Madison, Orland, Flandreau, Chamberlain, 
Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, 
Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, 
Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, 
Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, 
Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, 
Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton,
and Vermillion
249 PM CDT Fri Oct 13 2023

...WIND ADVISORY IS CANCELLED...

Winds have decreased to below the threashold for a wind advisory.
We do expect the winds to rebound, therefore we have cancelled the
advisory early. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Oct 11, 12:55 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Oct 11, 12:55 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1255 PM CDT Wed Oct 11 2023

.DISCUSSION...
Issued at 322 AM CDT Wed Oct 11 2023

- Largely dry and warm today, as temperatures rise into the 60s.

- Strong low pressure system will result in cooler temperatures
 and widespread precipitation this evening through Friday night.
 Rainfall totals between 1 to 2 inches remain likely, with locally
 higher amounts near 3 to 3.5 inches still possible.

- Strong east/northeast winds will prevail across the region
Thursday afternoon through Friday, with gusts between 35 to 45 MPH
possible. Could even see a few locations approach 50 MPH at
times.

- Dry conditions are expected to prevail Sunday through Tuesday,
with temperatures gradually moderating back into the mid to upper
50s.

-----------------------------------------------------------------

Aside from a bit of stratus across NW Iowa, latest satellite imagery
reveals quiet conditions across the region, with current
temperatures in the 30s to 40s. Should see largely dry conditions
prevail through the afternoon as a pronounced upper level low over
the Pacific Northwest dives southeastward toward to the Rockies. As
noted in previous discussion, today will likely be our last warm day
for quite a while, with afternoon highs forecast to rise into the
60s. May even see a few locations along the MO River Valley take a
shot at 70 degrees. So, it might not be the worst idea to use this
time to start getting your winter preparations ready! With a decent
amount of rain in the forecast for the latter half of the week, it
may also be a good idea to clean any leaves out of your gutters,
downspouts, and storm drains! In regard to winds, expect direction
to remain primarily out of the east, with gusts up to 25 mph
possible through the afternoon.

Expect winds to only further increase Wednesday evening through
Friday as the aforementioned upper level low edges closer to the
region, resulting in a tighter SPG. Currently have E/NE winds around
20 to 30 MPH, with gusts between 35 to 45 MPH. Could even see some
locations approach 50 MPH at times. While our neighbors to the W/SW
have hoisted a High Wind Watch, have opted to forgo any headlines
across our area for the time being. Wouldn't be surprised to see a
Wind Advisory issued across our area Thursday afternoon through
Friday, but will let the next shift evaluate latest model runs
before any final decision are made - so continue to check back for
updates!

In terms of timing, latest CAMs continue to suggest rain will arrive
shortly after sunset today and continue through much of Thursday and
Friday. That being said, do not expect to see heavy downpours at all
times. Rather, will likely see the rain play out in two main waves -
the first being this evening through mid-morning Thursday as a band
of showers lifts northward ahead of an advancing warm front, and the
second occurring late Thursday evening through Friday as the
deformation band sets up across our area. Between these two waves,
could see a mix of dry conditions or light rain as the upper low
moves overhead and dry slots the region. Do think it's worth noting,
however, that we could see some convection both this evening and
Thursday evening given the ample shear (40-60 kts) in place coupled
with MUCAPE values (500-1000 J/kg) ahead of the advancing warm
front. At this time, believe those along and south of Highway 18
stand the best chance of seeing any strong to severe storms, with
the better chances more likely Thursday evening as the triple point
advancing just south of the region. Thus, we encourage you to have a
way to receive warnings in the event that storms become strong to
severe.

Lastly, in regard to rainfall totals, latest QPF amounts have
trended upwards across the region. Current forecast would suggest
widespread amounts between 2.5-4 inches, with the highest totals
along and west of the James River. That being said, think these
amounts are still a bit too high given that these values are closer
to the 90th percentile. When looking at ensemble guidance, the
Euro/GFS/CMC all showcase a 90-100% probability of seeing at least 1
inch or greater across our area. However, when looking probabilities
of 2 inches or more, both the Euro/CMC remain a bit more optimistic
(40-100% chance), whereas the GFS seems a bit more underwhelmed (30-
60% chance). So, am still finding it a bit hard to put too much
confidence in seeing widespread amounts near 4 inches. While
convective showers would certainly increase our chances at seeing
these higher amounts, am still a bit worried about the dry slot
potential coupled with easterly winds in place - which have been
known to dry us out a bit more. All of this to say, is that rainfall
amounts between 1 to 2 inches remain likely, with locally higher
amounts closer to 3-3.5 inches still possible. Fortunately, given
the long duration nature of this event, do not anticipate to see
much in the way of hydrologic concerns overall, though localized
impacts like ponding may still occur.

Otherwise, look for unseasonably cool temperatures to prevail during
this time, with highs in the low to mid 50s Thursday dropping into
the upper 40s to lower 50s by Friday. Aside from a few lingering
showers Saturday morning, should see largely dry conditions return
for the remainder of the extended period as the upper level low
advances eastward across the Great Lakes region. While temperatures
will continue to remain seasonally cool, should see values moderate
a bit back into the mid 50s to lower 60s by Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1254 PM CDT Wed Oct 11 2023

Clouds are beginning to build in ahead of the strong low pressure
system. Currently conditions are VFR but expect this to degrade
as we head toward the later afternoon and evening to MVFR, to IFR
and possibly periods of LIFR under any thunderstorms that develop.
Winds will be southeasterly becoming easterly and increasing to
25 to 30 kts with gusts 25 kts increasing to 35 kts by the end of
the period. Showers and thunderstorms are expected to develop over
NE and move northeast during the latter half of the period
beginning around 12.08Z. After an initial wave of stronger storms,
showers are expected to be intermittent and light for the
remainder of the period. KHON could see a brief period of 30 kt
LLWS beginning around 12.13Z, but confidence in the shear
occurring was too low to include in the TAF.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

DISCUSSION...SST
AVIATION...AJP
Hazardous weather outlook, Oct 11, 4:17 AM CDT, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
417 AM CDT Wed Oct 11 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-120930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
417 AM CDT Wed Oct 11 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

A few strong to severe storms will be possible this evening along
the MO River Valley and across portions of northeast Nebraska and
northwest Iowa, with quarter size hail being the primary hazard.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A strong low pressure system will result in widespread
precipitation chances, gusty winds, and cooler temperature
through Friday night. A few strong to severe storms may also be
possible Thursday evening, mainly along and south of Highway 18.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in South Dakota, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.